Alert archive / New York / Special Weather Statements in 2016

Special Weather Statement, NWS Buffalo, NY

June 2, 2016Wayne County, New York

NWS Buffalo, NY issued this special weather statement at Jun 2, 2016, 6:44 PM EDT for Wayne County, New York. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 2, 2016, 6:44 PM EDT (22:44 UTC)
Expired
Jun 2, 2016, 7:30 PM EDT
In force
46 min
Issued by
NWS Buffalo, NY

County Wayne County, NY

The radar

The Binghamton radar (KBGM), 124 km from the middle of the area, began a volume at 22:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 10.7 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2016-06-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 32 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2016-06-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 65 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
32 J/kg
Mixed-layer CIN
-162 J/kg
Mixed-layer LCL
1101 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
65 m²/s²
0-3 km storm-relative helicity
89 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

985 
WWUS81 KBUF 022244
SPSBUF

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
644 PM EDT THU JUN 2 2016

NYZ004-014-022330-
ONTARIO-WAYNE-
644 PM EDT THU JUN 2 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN ONTARIO...CAYUGA
AND SOUTHERN WAYNE COUNTIES...

AT 642 PM EDT...A LINE OF STRONG THUNDERSTORMS WERE LOCATED OVER
NEWARK...OR 14 MILES NORTH OF GENEVA...MOVING EAST AT 15 MPH.

WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS STORM ALONG WITH
VERY HEAVY RAINFALL. PONDING ON ROADWAYS IS POSSIBLE WITH THESE
STORMS.

LOCATIONS IMPACTED INCLUDE...
NEWARK...LYONS...PALMYRA...CLIFTON SPRINGS...CLYDE...PHELPS...FARMINGTON...
ROSE...SAVANNAH AND MANCHESTER.

THIS INCLUDES INTERSTATE 90 BETWEEN EXITS 43 AND 42.
 
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 4297 7736 4309 7736 4318 7671 4308 7670
      4306 7672 4303 7671 4301 7696 4294 7697
TIME...MOT...LOC 2242Z 272DEG 15KT 4307 7705 

$$

CHURCH

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at Jun 2, 5:31 PM EDT, 1 hour 13 minutes earlier.

Area forecast discussion, Jun 2, 5:31 PM EDT, 1 hour 13 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
531 PM EDT THU JUN 2 2016

.SYNOPSIS...
A cold front will slowly cross the region from west to east
through this evening. Warm and humid conditions and some showers
and thunderstorms out ahead of the front will be followed by a
return to fair and dry weather along with more comfortable
humidity levels tonight...which will then persist through Friday
and Saturday. A broad low pressure system tracking across the
Great Lakes is then expected to bring our next round of widespread
showers and scattered thunderstorms Saturday night and
Sunday...before ushering in a period of below normal temperatures
for the early and middle portions of next week.

&&

.NEAR TERM /THROUGH FRIDAY/...
Through 530 pm convection has been slow to develop across Western
New York. The primary cause for this is that clouds have lingered
across much of the area which has limited heating which results in
less instability. There is a small change of late afternoon
showers across most of the region, with a few thunderstorms still
possible across the Southern Tier, Genesee Valley, and Finger
Lakes region. Given the late development the potential for
stronger storms is diminished so will remove this from portions of
the HWO. An isolated strong storm cannot completely be ruled out
where thunderstorms do develop.

These trends are more or less captured by mesoscale guidance, but
there is a wide spread in solutions with many models initializing
poorly. The forecast will discount these, with the HRRR and 18z
NAM probably providing the most useful guidance.

Tonight...the frontal boundary will finish crossing the region this
evening with its attendant showers and thunderstorms quickly winding
down across interior portions of the Southern Tier...the Finger Lakes...
and the North Country. In its wake...strong drying aloft will lead to
partial clearing progressing across the area from northwest to southeast...
and this in conjunction with lightening winds and still-moist ground
conditions will probably lead to the development of some patchy fog
overnight as dewpoint depressions narrow. With respect to overnight
lows...these should largely range in the upper 50s to lower 60s.

On Friday...fair and dry weather is expected across the region as high
pressure and drier air over the Central Great Lakes continues building
into New York State...with renewed diurnal heating helping to mix out
any patchy early morning fog...and also leading to the development of
some fair weather cumulus. While some guidance (particularly the NAM)
attempts to develop some convection across interior portions of the
Southern Tier and Finger Lakes during the afternoon hours...this looks
completely bogus due to what appear to be erroneously high dewpoints...
and has thus been discounted. Otherwise...850 mb temps of +10 to +13
Celsius should translate into daytime highs primarily in the mid to
upper 70s...with areas along the southern/eastern shores of both lakes
remaining a bit cooler due to the prevailing west-northwesterly/westerly
low level flow.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
Friday night and Saturday weak high pressure will build into Quebec
with ridging extending down into the lower Great Lakes and New
England. Subsidence and dry air associated with the high will bring
clear skies for most of Friday night and Saturday. The clear skies
and light winds will allow for decent radiational cooling with lows
in the mid 50s in most locations, and around 50 in some of the
cooler Southern Tier valleys and Tug Hill region. On Saturday expect
plenty of sunshine most of the day with high pressure still in
place. There will be some increase in mid/high clouds across the
Southern Tier late in the day ahead of the next system. Warm
advection and sunshine will boost temperatures into the lower 80s
across lower elevations, with upper 70s higher terrain.

The weather will turn more unsettled Saturday night into Sunday as
an unseasonably strong mid level closed low moves into the upper
Great Lakes and a surface low takes a similar track. An associated
occluded front and wave of low pressure along the front will reach
Ohio late Saturday night, then move towards western NY on Sunday.
Model guidance continues to suggest this system will capture a
significant plume of deep moisture from another cutoff low over
Texas, with the moisture and associated forcing moving rapidly
through the Ohio Valley and towards our region. PWAT will rise to
around 1.8 inches within the plume of deep moisture, which is over
2 standard deviations above normal for this time of year. Forcing
will be ample downstream of the strong mid level low with DPVA and
upper level diffluent flow supporting deep layer ascent later
Saturday night and Sunday. A period of low level warm advection
supported by a 30+ knot low level jet will move across the area with
the arrival of the plume of deep moisture, further adding to
organized ascent.

Given the quality of dynamics and moisture coming together, have
continued to push POPS higher into the categorical range for late
Saturday night and Sunday. The GFS remains on the fast side of the
guidance envelope with the arrival of the rain Saturday evening.
With this in mind, have gone with a timing a little slower than GFS
based guidance and near the multi-model mean...but not as slow as
the ECMWF. This would bring the first showers into the western
Southern Tier later Saturday evening, reaching the Niagara Frontier
and Rochester late Saturday night then spreading into the eastern
Lake Ontario region Sunday morning. By Sunday afternoon the steadier
rain should be focused across central NY and the North Country with
showers becoming more scattered across far western NY. Instability
will be limited given the widespread cloud cover and showers, but
enough may still exist in pockets to support a few embedded weak
thunderstorms. The clouds and showers will keep temperatures down
somewhat on Sunday, with highs in the lower to mid 70s in most
locations.

Sunday night the mid level closed low will continue to mature and
drift east across the northern portion of the Great Lakes. The plume
of deepest moisture will be found across central and eastern NY,
although enough moisture and forcing will still cross western NY in
advance of the upper level low to support a likelihood of showers and
perhaps and isolated thunderstorm.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
The first half of next week will be unsettled and cool for early
June, and in stark contract to the past few weeks. A slow moving and
unseasonably deep mid level closed low will move slowly east across
Quebec, with numerous smaller scale shortwaves rotating across the
Great Lakes and combining with abundant wrap around moisture to
produce showers from time to time Monday through Wednesday. Based
on the latest 12Z GFS and ECMWF guidance, it appears Tuesday and
Tuesday night will be the wettest period as a significant mid level
shortwave rotates around the mid level low, although the finer scale
details have shown some variation in the past few model runs.

Temperatures will run below average through the period, with highs
in the lower 70s Monday across lower elevations, then only mid to
upper 60s for highs Tuesday and Wednesday as more extensive cloud
cover and a pool of cool air aloft crosses the lower Great Lakes.

By Wednesday night and Thursday the mid level low will finally swing
east into the Canadian Maritimes, with high pressure building into
the Ohio Valley and likely bringing a return to dry weather for the
lower Great Lakes. The 12Z GFS develops some rain along a warm
frontal boundary across our region by late Thursday, but for now
have followed the drier and slower ECMWF guidance and kept the new
day 7 dry. Temperatures will begin to rebound into the 70s by
Thursday as the cold pool aloft pulls away from the region.

&&

.AVIATION /22Z THURSDAY THROUGH TUESDAY/...
Expect mainly scattered showers and thunderstorms from 21Z- 02Z,
but this should largely occur south and east of our terminal
locations. At this time, confidence is too small to carry anything
more than a VCSH at some locations. Any showers or thunderstorms
could produce brief periods of IFR or lower conditions in heavy
rain.

Behind the front...the showers and storms will quickly end tonight with
skies partially clearing...and some patchy fog and associated IFR/MVFR
visibilities developing. Confidence in timing and location of fog
is low. Any such fog will then quickly mix out early Friday
morning as daytime heating returns...and leads to a return to VFR
conditions for the balance of the day as high pressure continues
building into the region.

Outlook...

Friday night and Saturday...Mainly VFR.
Saturday night through Sunday night...VFR/MVFR with fairly widespread
showers...along with some scattered thunderstorms.
Monday and Tuesday...VFR/MVFR with a chance of showers.

&&

.MARINE...
A cold front will cross the region from west to east through this
evening along with some showers and possible thunderstorms. Modest
southerly to southwesterly winds out ahead of the front will veer
to westerly and diminish tonight following its passage... with
high pressure and fair weather then building across the region for
Friday and Saturday.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...None.

&&

SYNOPSIS...JJR
NEAR TERM...APFFEL/JJR
SHORT TERM...HITCHCOCK
LONG TERM...HITCHCOCK
AVIATION...APFFEL/JJR
MARINE...APFFEL/JJR
Hazardous weather outlook, Jun 2, 5:32 PM EDT, 1 hour 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
532 PM EDT THU JUN 2 2016

NYZ003-004-012>014-020-021-032145-
MONROE-WAYNE-WYOMING-LIVINGSTON-ONTARIO-CATTARAUGUS-ALLEGANY-
532 PM EDT THU JUN 2 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN NEW YORK.

.DAY ONE...TONIGHT.

SHOWERS AND THUNDERSTORMS WILL INCREASE IN COVERAGE AND SPREAD
EASTWARD ACROSS THE FORECAST AREA TODAY AHEAD OF AN APPROACHING
FRONTAL BOUNDARY. A FEW OF THESE THUNDERSTORMS MAY BECOME
MARGINALLY SEVERE THIS AFTERNOON, PRODUCING ISOLATED STRONG WIND
GUSTS THAT MAY RESULT IN DOWNED TREES OR POWERLINES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-032145-
UPPER NIAGARA RIVER AND BUFFALO HARBOR-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
LOWER NIAGARA RIVER-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
532 PM EDT THU JUN 2 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEW YORK WATERS OF LAKE
ERIE...LAKE ONTARIO...AND THE SAINT LAWRENCE RIVER.

.DAY ONE...TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

NYZ001-002-005>008-010-011-019-085-032145-
NIAGARA-ORLEANS-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS-NORTHERN ERIE-
GENESEE-CHAUTAUQUA-SOUTHERN ERIE-
532 PM EDT THU JUN 2 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NEW YORK
AND WESTERN NEW YORK.

.DAY ONE...TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

In the hours before

Local storm report, Jun 2, 1:31 PM EDT, 5 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
131 PM EDT THU JUN 02 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0857 AM     LIGHTNING        2 WNW PAVILION          42.90N  78.08W
06/02/2016                   GENESEE            NY   NEWSPAPER

            HOUSE FIRE STARTED BY LIGHTNING ON SHEPARD RD

&&

EVENT NUMBER BUF1600877

HITCHCOCK
Special weather statement, Jun 2, 6:44 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
644 PM EDT THU JUN 2 2016

NYZ004-014-022330-
ONTARIO-WAYNE-
644 PM EDT THU JUN 2 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN ONTARIO...CAYUGA
AND SOUTHERN WAYNE COUNTIES...

AT 642 PM EDT...A LINE OF STRONG THUNDERSTORMS WERE LOCATED OVER
NEWARK...OR 14 MILES NORTH OF GENEVA...MOVING EAST AT 15 MPH.

WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS STORM ALONG WITH
VERY HEAVY RAINFALL. PONDING ON ROADWAYS IS POSSIBLE WITH THESE
STORMS.

LOCATIONS IMPACTED INCLUDE...
NEWARK...LYONS...PALMYRA...CLIFTON SPRINGS...CLYDE...PHELPS...FARMINGTON...
ROSE...SAVANNAH AND MANCHESTER.

THIS INCLUDES INTERSTATE 90 BETWEEN EXITS 43 AND 42.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 4297 7736 4309 7736 4318 7671 4308 7670
      4306 7672 4303 7671 4301 7696 4294 7697
TIME...MOT...LOC 2242Z 272DEG 15KT 4307 7705

CHURCH

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 2, 7:32 PM EDTFlash Flood WarningBUFOntario, Wayne3 hr

Nearby

Special Weather Statements in New York, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.